Montana, 2015High Wind in Montana, July 28, 2015
July 28, 2015 · NWS GGW · 7 events in 7 counties and zones
A very active and potent mid-level trough, sweeping through the northern Rockies, met atmospheric conditions over northeast Montana which allowed the stronger winds from above to mix down to the surface.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very active and potent mid-level trough, sweeping through the northern Rockies, met atmospheric conditions over northeast Montana which allowed the stronger winds from above to mix down to the surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 27, 9:58 PM MST, 5 hours 9 minutes earlier.
Area forecast discussion, Jul 27, 9:58 PM MST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
1058 PM MDT MON JUL 27 2015
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
LATE EVENING UPDATE...
CHANGES TO THE FORECAST REVOLVED AROUND REMOVING THE RED FLAG
WARNING AND THE CONVECTIVE WARNINGS FROM THE AREA. MOST OF THE
RADAR TRENDS ARE DROPPING DOWN AND NO FURTHER SEVERE THUNDERSTORMS
ARE ANTICIPATED. WITH THE EXCESS OF RAINFALL THAT CAME ALONG WITH
THE THUNDERSTORMS THE RED FLAG WARNING WAS ALLOWED TO EXPIRE EARLY
AS WELL. GAH
PREVIOUS SHORT TERM DISCUSSION...
A STRONG SUMMER STORM SYSTEM WILL IMPACT NORTHEAST MONTANA TONIGHT
THROUGH TUESDAY EVENING.
CURRENTLY THE MAIN UPPER TROUGH IS SWINGING THROUGH THE NORTHERN
ROCKIES...PLACING NORTHEAST MONTANA IN A SOUTHWEST FLOW ALOFT.
THE MAIN FOCUS IS FOR THUNDERSTORMS THIS EVENING...TRANSITIONING
TO HEAVY SHOWERS OVERNIGHT. SHEAR AND INSTABILITY IS SUCH THAT
SOME STORMS THIS EVENING COULD BE SEVERE...ESPECIALLY ALONG THE
NORTH DAKOTA BORDER WHERE SHEAR AND INSTABILITY IS MORE FAVORABLE.
HEAVY RAIN CONTINUES TO BE A THREAT...ESPECIALLY FOR THOSE AREAS
THAT ALREADY SAW HEAVY PRECIP TOTALS LAST NIGHT...THUS THE FLOOD
WATCH WAS EXPANDED TO INCLUDE VALLEY AND DANIELS COUNTIES.
TUESDAY MORNING WINDS WILL QUICKLY BE ON THE UPTICK AS THE UPPER
LOW DEEPENS OVER SOUTHERN SASKATCHEWAN. MODELS CONTINUE TO DEPICT WINDS
REACHING 40 TO 60 MPH...THUS WENT AHEAD AND ISSUED A HIGH WIND
WARNING FOR ALL OF NORTHEAST MONTANA.
WINDS WILL QUICKLY DECREASE BY SUNSET ON TUESDAY AS THE STACKED
SYSTEM PUSHES OUT TO THE EAST. PRECIPITATION WILL HAVE ALL BUT
ENDED ACROSS MONTANA AS WELL...WITH JUST THE FAR NORTHEAST
POSSIBLY SEEING SOME SHOWERS DURING THE EVENING HOURS.
TUESDAY NIGHT AND WEDNESDAY WILL BE CONSIDERABLY QUIETER AS UPPER
RIDGING BEGINS TO BUILD IN FROM THE WEST.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE UPPER RIDGE REBOUNDS IN THE WEST...WHICH WILL GENERATE ZONAL
TO SLIGHTLY NORTHWEST FLOW ALOFT FOR NORTHEAST MONTANA. THIS
WILL BE A GENERALLY WARM AND DRY PATTERN THROUGH THE WEEKEND. ALSO
CONTINUOUS DISTURBANCES IN CANADA WILL TEND TO MAINTAIN THE
STATIONARY BOUNDARY OVER THE LOCAL REGION. THIS WILL KEEP THE HOT
DESERT AIR TO OUR SOUTH...WHICH WILL KEEP OUR TEMPERATURES NEAR
NORMAL. FEW NEEDED CHANGE TO THE EXTENDED PERIOD. SCT
PREVIOUS DISCUSSION...
UPPER HIGH DOMINATES OVER THE DESERT SOUTHWEST THROUGH THE
EXTENDED PERIOD...WITH RIDGE EXTENDING INTO THE NORTHERN ROCKIES.
UPPER LOW CURRENTLY MOVING TOWARD MONTANA STALLS OUT OVER HUDSON
BAY BY THE END OF THE WEEK. THIS WILL KEEP NORTHEAST MONTANA IN
SLIGHTLY NORTHWEST FLOW INTO NEXT WEEKEND.
REBOUNDING RIDGE WILL BRING HOT AND DRY WEATHER BACK INTO MONTANA
FOR THE END OF THE WEEK. HOWEVER JET ACROSS WESTERN CANADA WILL
SUPPRESS RIDGE ENOUGH TO KEEP TEMPERATURES NEAR NORMAL. WHILE MOST
OF THE MOISTURE ALSO REMAINS NORTH OF THE BORDER A FEW SHORTWAVES
MOVING THROUGH THE FLOW COULD PUSH SHOWERS TOWARD THE HILINE BY
THE WEEKEND BUT WILL KEEP FORECAST DRY FOR NOW. EBERT
&&
.AVIATION...
FLIGHT CATEGORY: MVFR WITH FUEL LOADING... IMPROVING TO VFR NEAR
THE END OF THE CYCLE. ISOLATED IFR POSSIBLE.
SYNOPSIS: A POWERFUL STORM SYSTEM MOVES ACROSS THE NORTHERN
ROCKIES WILL BRING HEAVY RAIN... LOW CLOUDS AND VERY STRONG WINDS
THROUGH TUESDAY. WIDESPREAD RAIN WILL EXIT TUESDAY EVENING.
AREA WINDS: WEST AT 20 TO 30 KTS GUSTING TO 40 TONIGHT...
INCREASING TO 30 TO 40 KTS GUSTING 50 KTS TUESDAY.
GAH
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 AM TO 9 PM MDT TUESDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...
DAWSON...EASTERN ROOSEVELT...GARFIELD...MCCONE...NORTHERN
PHILLIPS...NORTHERN VALLEY...PETROLEUM...PRAIRIE...RICHLAND...
SHERIDAN...SOUTHWEST PHILLIPS...WESTERN ROOSEVELT...WIBAUX.
FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR CENTRAL AND SOUTHEAST
PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...NORTHERN
PHILLIPS...NORTHERN VALLEY...SOUTHWEST PHILLIPS.
LAKE WIND ADVISORY UNTIL 9 AM MDT TUESDAY FOR FORT PECK LAKE FOR
CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...
GARFIELD...MCCONE...PETROLEUM.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 28, 2:46 AM MST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
346 AM MDT TUE JUL 28 2015
MTZ016>027-059>062-291000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
346 AM MDT TUE JUL 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM WILL PUSH THROUGH NORTHEAST MONTANA
TODAY...BRINGING A VARIETY OF WEATHER IMPACTS. A LAKE WIND
ADVISORY IS IN EFFECT FOR FORT PECK LAKE FOR EARLY THIS MORNING.
WITH A HIGH WIND WARNING FOR ALL OF NORTHEAST MONTANA FROM LATE
MORNING INTO THIS EVENING.
A FLOOD WATCH IS IN EFFECT FOR PHILLIPS...VALLEY...DANIELS...AND
WESTERN ROOSEVELT COUNTIES FOR TODAY WITH ADDITIONAL RAINFALL OF
UP TO 2 INCHES POSSIBLE OVER ALREADY SATURATED GROUND.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 27, 9:27 PM MST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1027 PM MDT MON JUL 27 2015
MTZ024-062-280530-
RICHLAND-ROOSEVELT-
1027 PM MDT MON JUL 27 2015
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
EASTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
UNTIL 1130 PM MDT.
AT 1025 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF SIDNEY...MOVING NORTH AT 25
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
BAINVILLE...
CULBERTSON...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4836 10470 4835 10407 4756 10406 4757 10457
TIME...MOT...LOC 0428Z 175DEG 22KT 4787 10431
GFF
WEATHER.GOV/GLASGOW
Local storm report, Jul 28, 2:52 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GLASGOW MT
352 AM MDT TUE JUL 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 14 SW HINSDALE 48.25N 107.30W
07/27/2015 E0.50 INCH VALLEY MT TRAINED SPOTTER
PEA AND DIME SIZED HAIL WITH HEAVY RAIN AND WIND GUST TO
AROUND 40 MPH.
0555 PM HAIL 4 SW HINSDALE 48.35N 107.15W
07/27/2015 E1.00 INCH VALLEY MT CO-OP OBSERVER
MAINLY NICKEL SIZED HAIL WITH SOME QUARTER SIZED COVERING
THE GROUND WHITE...HEAVY RAIN AND ESTIMATED WIND GUST 30
TO 40 MPH.
0602 PM HAIL HINSDALE 48.39N 107.08W
07/27/2015 E1.75 INCH VALLEY MT TRAINED SPOTTER
MAINLY DIME SIZED HAIL WITH SOME GOLF BALL SIZED WITH
HEAVY RAIN AND ESTIMATED WIND GUST 40 MPH.
0616 PM HAIL WNW FALLON 46.84N 105.12W
07/27/2015 E0.25 INCH PRAIRIE MT TRAINED SPOTTER
WITH HEAVY RAIN AND ESTIMATED WIND GUST 40 TO 45 MPH.
0625 PM HAIL 10 NE HINSDALE 48.50N 106.93W
07/27/2015 M1.00 INCH VALLEY MT PUBLIC
1 INCH HAIL FELL FOR 20 MINUTES. HAIL 3 INCHES DEEP ON
THE GROUND.
0630 PM TSTM WND GST 12 SE FALLON 46.71N 104.94W
07/27/2015 M61.00 MPH PRAIRIE MT TRAINED SPOTTER
HEAVY RAIN...NO HAIL REPRT OBTAINED.
0640 PM TSTM WND DMG 5 NE FALLON 46.88N 105.03W
07/27/2015 DAWSON MT TRAINED SPOTTER
OPEN FRONT END POLE BARN BLOWN APART...OLDER BUILDING
MOVED OFF ITS FOUNDATION...TREE LIMBS 5 TO 6 INCHES
BROKEN.
0645 PM TSTM WND GST 5 NNE HOYT 46.99N 104.80W
07/27/2015 M65.00 MPH DAWSON MT MESONET
0705 PM HAIL BAYLOR 48.66N 106.48W
07/27/2015 E0.88 INCH VALLEY MT CO-OP OBSERVER
A LITTLE DIME AND NICKEL SIZED HAIL AND WIND GUST TO 36
MPH.
0706 PM TSTM WND GST 7 ESE BLOOMFIELD 47.36N 104.79W
07/27/2015 M75.00 MPH DAWSON MT MESONET
0715 PM TSTM WND DMG 10 NNE BLOOMFIELD 47.53N 104.81W
07/27/2015 DAWSON MT TRAINED SPOTTER
ESTIMATED 80 MPH WINDS DAMAGED BUILDINGS AND TIPPED OVER
GRAIN BINS.
0720 PM HAIL 8 N FRAZER 48.17N 106.04W
07/27/2015 E1.00 INCH VALLEY MT PUBLIC
ALSO HAD HEAVY RAIN.
0720 PM HAIL SIDNEY 47.72N 104.16W
07/27/2015 E1.00 INCH RICHLAND MT PUBLIC
0732 PM TSTM WND GST 4 N OSWEGO 48.11N 105.89W
07/27/2015 M72.00 MPH VALLEY MT MESONET
0734 PM TSTM WND GST SIDNEY 47.72N 104.16W
07/27/2015 E65.00 MPH RICHLAND MT TRAINED SPOTTER
GUST 60 TO 65 MPH.
0734 PM HAIL SIDNEY 47.72N 104.16W
07/27/2015 E0.88 INCH RICHLAND MT TRAINED SPOTTER
0737 PM TSTM WND GST 14 SSW FLOWING WELLS RE 47.15N 106.32W
07/27/2015 E60.00 MPH GARFIELD MT TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WIND GUST...BLEW ROOF OFF OLD
SHED.
0804 PM TSTM WND GST 7 E BAINVILLE 48.14N 104.07W
07/27/2015 M60.00 MPH ROOSEVELT MT MESONET
SUSTAINED 46 WITH GUST TO 60 MPH.
0815 PM TSTM WND GST 8 SE FROID 48.25N 104.37W
07/27/2015 E63.00 MPH ROOSEVELT MT PUBLIC
0833 PM TSTM WND GST 2 W MEDICINE LAKE 48.50N 104.55W
07/27/2015 E85.00 MPH SHERIDAN MT PUBLIC
0835 PM HAIL SCOBEY 48.79N 105.42W
07/27/2015 E1.00 INCH DANIELS MT TRAINED SPOTTER
WITH HEAVY RAIN.
0852 PM TSTM WND GST 10 WSW WESTBY 48.81N 104.25W
07/27/2015 M64.00 MPH SHERIDAN MT MESONET
0903 PM TSTM WND GST 1 ENE WIBAUX 46.99N 104.17W
07/27/2015 E60.00 MPH WIBAUX MT TRAINED SPOTTER
&&
GHICKSHigh Wind, Dawson
- When
- July 28, 3:07 AM MST to 5:15 PM MST
- Where
- Dawson forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
Multiple locations measured sustained and gusting winds near and above 40 mph through most of the day. The peak wind gust of 60 mph was recorded by the Glendive AWOS at 13:35 MST.
High Wind, Wibaux
- When
- July 28, 5:08 AM MST to 5:37 PM MST
- Where
- Wibaux forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.965, -104.249 (the zone’s center; the record gives no point)
Sustained winds of at least 40 mph were common during the early to mid-afternoon hours. The peak wind gusts of 60 mph occurred at 15:08 MST at the Beaver Hill I-94 DOT site and from 13:15 to 13:55 MST at the Beach, ND ASOS site.
High Wind, Prairie
- When
- July 28, 5:08 AM MST to 6:08 PM MST
- Where
- Prairie forecast zone
- Measured
- 39 kt (45 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.861, -105.378 (the zone’s center; the record gives no point)
Multiple mesonet sites across Prairie county measured sustained winds between 40 and 50 mph through most of the day. The peak wind gust of 53 mph occurred at the Big Sheep Mountain RAWS site between 12:08 and 13:08 MST. With debris remaining from a severe thunderstorm the night before, these additional winds created more hazards for clean-up crews.
High Wind, Daniels
- When
- July 28, 8:07 AM MST to 5:07 PM MST
- Where
- Daniels forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
Multiple locations measured sustained winds near and well in excess of 40 mph through most of the day. The peak wind gust of 71 mph was recorded at the Navajo MT-5 DOT site at 15:07 MST.
High Wind, Eastern Roosevelt
- When
- July 28, 8:40 AM MST to 5:10 PM MST
- Where
- Eastern Roosevelt forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Multiple locations measured sustained and gusting winds near and above 40 mph through most of the day. The peak wind gust of 62 mph was recorded at the US-2 at Stateline DOT site at 12:40 MST.
High Wind, Richland
- When
- July 28, 9:08 AM MST to 5:08 PM MST
- Where
- Richland forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
Multiple locations measured frequent sustained and gusting winds near and above 40 mph through most of the day. The Sioux Pass MT-16 DOT site recorded a peak wind of 63 mph at 15:08 MST.
High Wind, Sheridan
- When
- July 28, 9:45 AM MST to 7:00 PM MST
- Where
- Sheridan forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
Many locations across Sheridan County measured sustained and gusting winds above 40 mph through most of the day. The peak wind of 76 mph was recorded at the Comertown Turn-Off MT-5 DOT site at 16:08 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Tennessee, July 28 to 29, 20152 deaths · 10 events
- Flash Flooding and Flooding in Iowa, July 28 to 30, 2015$7.5 million · 1 in hail · 98 events
- Flash Flooding and Damaging Winds in Kentucky, July 28, 20151 death · $85,000 · 56 kt wind · 6 events
- Rip Current in South Carolina, July 28, 20151 death · 1 event
- High Wind in North Dakota, July 28, 2015$368,000 · 66 kt wind · 30 events
- Damaging Winds and Lightning Strike in Tennessee, July 28, 2015$64,000 · 61 kt wind · 24 events
- Hail and Damaging Winds in Maine, July 28, 2015$75,000 · 1.5 in hail · 20 events
- Lightning Strike in Minnesota, July 28, 2015$155,000 · 1 event
- Excessive Heat in Indiana, July 28 to 29, 20156 injured · 6 events
- Flooding and Hail in Rhode Island, July 28, 2015$42,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in Massachusetts, July 28, 2015$35,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Wind in Arizona, July 28, 2015$12,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596368, 596366, 596367, 596371, 596372, 596369, 596370.